Alert archive / Arizona / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 54, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 29, 2023, 8:12 PM MST for Cochise County, Pima County, Arizona. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 29, 2023, 8:12 PM MST (03:12 UTC)
- Expired
- Jul 29, 2023, 9:00 PM MST
- In force
- 48 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cochise County, AZ, Pima County, AZ
The radar
The Tucson radar (KEMX), 17 km from the middle of the area, began a volume at 03:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 2:21 PM MST, 5 hours 51 minutes earlier.
Area forecast discussion, Jul 29, 2:21 PM MST, 5 hours 51 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 221 PM MST Sat Jul 29 2023 .SYNOPSIS...Hot temperatures again today with scattered mainly afternoon and evening showers and thunderstorms. Some storms will generate strong winds and locally heavy rain. An increase in moisture through early next week should result in cooler afternoon temperatures and more numerous and wetter showers and thunderstorms. Drier and hotter again by next weekend. && .DISCUSSION...The afternoon convection is starting about as expected with mountain initiation in the typical locations. Convective potential supports valley storms, especially with outflow off the higher terrain as is currently developing. The HRRR supports another convergent area through eastern Pima county during the very late afternoon and early evening hours. Some storms will once again approach severe levels. The inverted trough currently over Sinaloa into southern Chihuahua will continue to rotate northward over the next 72 hours, directly impacting our weather Sunday night into Monday. NAEFS mean integrated water vapor transport shows an increase across eastern areas tomorrow night into Sunday morning, with a more modest increase area wide Sunday night. Expect it to push surface dewpoints into the lower 60s and precipitable water values closer to 1.5 inches (currently ranging from about 1 inch near the NM border to 1.35 inches west). Elevated storm coverage possible Sunday night with dynamics associated with the trough over southeast Arizona Monday. Busy Monday with a heavy precip threat. One caveat to that; if it ramps up to widespread showers late Sunday night into Monday morning, the resulting lack of insolation during the day Monday might make for less intense storm coverage, even as precip chances remain elevated. Still decent moisture in place Tuesday, but weak subsidence behind the weakening mid level impulse as it lifts north of our area will tend to tamp down storm coverage. Some drying the second half of next week with well below average thunderstorm coverage expected as the ridge builds back in from the east and into a blocking position by Friday or Saturday. Both GEFS and ECMWF thicknesses support a return to 110+ next Saturday. It's not east to hit 110 in August, with only 11 total 110 days all time recorded in Tucson (4 of them in 2020). Both GEFS and ECMWF 5 day ensemble means suggest positive height anomalies over our area through mid August. Something that even the elevated tropical activity expected off the western Mexico coast over the next 7 days will have a hard time impacting. It looks like the main story will once again shift back to record breaking heat. && .AVIATION...valid through 31/00Z. Isolated to scattered SHRA/TSRA potentially impacting KTUS, KDUG, and KOLS through 29/06Z. Gusty outflow winds to 40+ kts along with VSBY reductions to 3SM or less are possible with TSRA. Outside of thunderstorm outflows, afternoon SFC winds will remain under 15 kts favoring NWLY at KTUS and KOLS, and SELY at KDUG becoming light and terrain driven overnight. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Isolated to scattered afternoon and evening showers and thunderstorms are expected across portions of southeast Arizona this afternoon before an increase in coverage and rainfall potential is expected this weekend. Storms will be capable of producing strong, gusty and erratic outflow winds of 45 mph or more. Although sustained 20-foot winds will generally be less than 15 mph today, afternoon gusts to around 25 mph may occur. Hot temperatures 4-6 degrees above normal are possible this afternoon with high temperatures lowering a few degrees Sunday into the middle of next week. Valley min RH readings will generally range between 15-25% today and Sunday, then 20-30% for Monday and Tuesday before drying out to 15-25% on Wednesday and 10-20% for Thursday and Friday. && .TWC WATCHES/WARNINGS/ADVISORIES... None. && Meyer Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Jul 29, 3:39 PM MST, 4 hours 33 minutes before
Special Weather Statement
National Weather Service Tucson AZ
339 PM MST Sat Jul 29 2023
AZZ503-513-292330-
Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
339 PM MST Sat Jul 29 2023
...A strong thunderstorm will impact portions of central Santa Cruz
County through 430 PM MST...
At 339 PM MST, Doppler radar was tracking a strong thunderstorm near
Patagonia, or 18 miles northeast of Nogales, moving west at 10 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Tubac, Rio Rico, Patagonia, Nogales International Airport, Patagonia
Lake State Park, Tumacacori and Amado.
This includes the following highways...
Interstate 19 between mile markers 7 and 25.
Route 82 between mile markers 9 and 26.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3161 11060 3141 11057 3142 11115 3166 11108
TIME...MOT...LOC 2239Z 079DEG 7KT 3151 11068
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
GLSpecial weather statement, Jul 29, 5:54 PM MST, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Tucson AZ
554 PM MST Sat Jul 29 2023
AZZ506-507-509-511-300145-
Upper Gila River and Aravaipa Valleys including
Clifton/Safford-Southeast Pinal County including
Kearny/Mammoth/Oracle-Upper San Pedro River Valley including Sierra
Vista/Benson-Galiuro and Pinaleno Mountains including Mount Graham-
554 PM MST Sat Jul 29 2023
...Strong thunderstorms will impact portions of west central Graham
and southeastern Pinal Counties through 645 PM MST...
At 553 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles north of Aravaipa Canyon Wilderness to
11 miles northeast of Mammoth. Movement was southwest at 15 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Mammoth, San Manuel, Dudleyville, Aravaipa Canyon Wilderness and
Klondyke.
This includes Route 77 between mile markers 106 and 134.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3275 11016 3255 11069 3296 11092 3298 11077
3303 11073 3307 11073 3308 11069 3314 11064
3313 11059 3317 11053
TIME...MOT...LOC 0053Z 055DEG 13KT 3301 11057 3277 11049
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
KDSpecial weather statement, Jul 29, 7:47 PM MST, 25 minutes before
Special Weather Statement
National Weather Service Tucson AZ
747 PM MST Sat Jul 29 2023
AZZ504-507-513-514-300330-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Tucson Metro Area including
Tucson/Green Valley/Marana/Vail-
747 PM MST Sat Jul 29 2023
...Strong thunderstorms will impact portions of northeastern Pima and
western Cochise Counties through 830 PM MST...
At 746 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from near Saguaro National Park East to 10 miles
northeast of Vail to near Benson. Movement was west at 20 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Tucson, Benson, Davis-Monthan Air Force Base, Casas Adobes, Drexel
Heights, Flowing Wells, Tanque Verde, Vail, South Tucson, East
Sahuarita, Sabino Canyon Recreation Area, Summit, Catalina Foothills,
Corona De Tucson, Tucson International Airport, Saguaro National Park
East, Saguaro National Park West, Tucson Estates, Rita Ranch and
Mescal.
This includes the following highways...
Interstate 10 between mile markers 251 and 305.
Interstate 19 between mile markers 54 and 63.
Route 77 between mile markers 70 and 73.
Route 80 between mile markers 293 and 296.
Route 83 between mile markers 45 and 58.
Route 86 between mile markers 166 and 171.
Route 90 between mile markers 290 and 293.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3230 11118 3203 11097 3181 11069 3193 11026
3214 11040 3235 11064
TIME...MOT...LOC 0246Z 079DEG 18KT 3226 11066 3210 11054 3198 11038
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
GLSpecial weather statement, Jul 29, 7:59 PM MST, 13 minutes before
Special Weather Statement
National Weather Service Tucson AZ
759 PM MST Sat Jul 29 2023
AZZ502-300400-
Tohono O'odham Nation including Sells-
759 PM MST Sat Jul 29 2023
...A strong thunderstorm will impact portions of central Pima County
through 900 PM MST...
At 758 PM MST, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Pisinemo, or 20 miles west of Sells, moving west
at 5 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Pisinemo, Santa Cruz, Kots Kug, Papago Farms and Kupk.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3176 11241 3176 11243 3207 11243 3203 11211
3169 11215
TIME...MOT...LOC 0258Z 091DEG 5KT 3191 11223
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
KDThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 5:14 PM MST | Severe Thunderstorm Warning | TWC | Pima | 46 min |
| Jul 29, 5:54 PM MST | Special Weather Statement | TWC | 51 min | |
| Jul 29, 5:58 PM MST | Severe Thunderstorm Warning | TWC | Pima | 47 min |
| Jul 29, 6:29 PM MST | Severe Thunderstorm Warning | TWC | Pima | 46 min |
| Jul 29, 7:47 PM MST | Special Weather Statement | TWC | 43 min | |
| Jul 29, 7:59 PM MST | Special Weather Statement | TWC | Pima | 61 min |
| Jul 29, 8:43 PM MST | Areal Flood Advisory | TWC | Pima | 67 min |
| Jul 30, 4:12 PM MST | Special Weather Statement | TWC | Pima | 48 min |
| Jul 30, 4:38 PM MST | Severe Thunderstorm Warning | TWC | Pima | 37 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.